Norco and Alcohol
Mixing drugs with alcohol is always considered to be risky. Combining Norco, a controlled substance containing a mixture of acetaminophen and hydrocodone, is no exception to this rule.
Norco is a narcotic pain reliever that has a high-risk factor for addiction and dependence. It acts on the body’s central nervous system, as well as the brain, by attaching to particular receptors and stimulating neurons in the brain in order to increase the individual’s pain threshold, reducing pain sensations.
The hydrocodone in Norco is a synthetic analgesic derived from codeine. As such, it has many of the same properties as those found in opioids or opioid derivatives. Most importantly, hydrocodone is used to elicit feelings of mild euphoria and wellbeing, helping with pain management. When taken in lower doses, this is not a concern. However, Norco has been shown to have a high potential for abuse, leading to a physical dependency. When Norco is consumed with alcohol, this can be disastrous.
Both alcohol and Norco have their own long lists of side effects and possible risks. According to information found in the Complete Guide to Prescription & Nonprescription Drugs and the Handbook of Drug Interactions: A Clinical and Forensic Guide, mixing alcohol and Norco can produce the following side effects:
- Impaired judgment or perception
- Decreased motor coordination
- Decreased cognitive ability
- Enhanced sedative effects
- Loss of consciousness
- Confusion, paranoia, psychosis
- Anxiety or depression
- Increased risk of developing seizures
- Decreased breathing or heart rates
- Damage to respiratory, cardiovascular or other bodily systems
- Increased chance of liver damage
- Enhanced potential to develop a substance misuse disorder
When alcohol is introduced into the body, it does two things to the hydrocodone component found in Norco: (1) it causes a quicker release of the drug into the body; and (2) it causes increased absorbability of the drug. In essence, this causes hydrocodone to flood into the body –which can cause an overdose.
- Medical detoxification
- Individual and/or group counseling
- Medications for mental health issues or physical conditions
- Post-detox treatment consideration
- Intense cravings
- Agitation or irritability
- Mental confusion
- Feeling jittery or nervous
- Anxiety or depression
- Loss of appetite
- Muscle pain or cramps
- Abdominal pain
- Heavy perspiration
- Flu-like symptoms (fever, chills, nausea)
Have more questions about Alcohol abuse?Read the most frequently asked questions
See alsoSee more topics
Inside Addiction, Nov. 24–30: Trump’s Medicare Proposal, Amanda Bynes’ History of Addiction, Bruce Springsteen’s Mental HealthNovember 30, 2018
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700